Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

August 5, 2018Claiborne County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 5, 2018, 4:51 PM CDT for Claiborne County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 4:51 PM CDT (21:51 UTC)
Expired
Aug 5, 2018, 5:30 PM CDT
In force
39 min
Issued by
NWS Jackson, MS

County Claiborne County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS84 KJAN 052151
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
451 PM CDT SUN AUG 5 2018
 
LAZ025-MSZ047-053-052230-
Tensas LA-Warren MS-Claiborne MS-
451 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS PARISH...
CLAIBORNE AND SOUTHWESTERN WARREN COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Rocky Springs to 6 miles north of
Port Gibson to 6 miles southeast of Newellton. Movement was north at
15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Newellton and Rocky Springs around 505 PM CDT.
  Reganton around 520 PM CDT.
  Yokena around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3217 9130 3219 9102 3217 9073 3182 9078
      3183 9088 3186 9101 3187 9114 3188 9126
TIME...MOT...LOC 2150Z 179DEG 12KT 3204 9084 3204 9099 3202 9115 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:10 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 5, 3:10 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
310 PM CDT Sun Aug 5 2018

.DISCUSSION...
Tonight and Monday: A weak mid/upper-level low and associated
vorticity maximum remains in place over Arkansas and cut off from
a belt of broad westerly zonal flow across the central portion of
the country. Two areas of ridging reside on either side of the low
with the eastern ridge centered over Georgia and a western ridge
over New Mexico resulting in a weak shear axis over the Lower
Mississippi River Valley. Isolated to scattered showers and
thunderstorms are ongoing along the Hwy 84 corridor and across
portions of the Delta. This activity is expected to continue into
the early evening hours before quickly dissipating after sunset
and loss of heating. Expect partly cloudy skies tonight with
overnight low temperatures dropping into the low to mid 70s.

By tomorrow, the main synoptic features will remain relatively
unchanged with the shear axis and vorticity maximum over the
ArkLaMiss Delta and ridging still in place to the east and west.
The better moisture quality will shift further east across
eastern Mississippi as dry mid-level air works into the Delta
from the west. This will focus any isolated to scattered
afternoon showers and thunderstorms mainly along and east of the
I-55 corridor. While locally gusty winds from any stronger storms
cannot be ruled out, area averaged forecast soundings across
eastern Mississippi reveal tall skinny CAPE profiles and weak
lapse rates which will preclude a greater severe weather threat.
Otherwise, expect partly cloudy skies with high temperatures in
the low to mid 90s. /TW/

Monday night through Sunday: Any isolated convection that develops
in the east Monday should dissipate rapidly by Monday evening.
Otherwise, near normal overnight lows in the lower 70s are
expected. Come Tuesday morning our CWA wl still be in a weakness
between a 592dam high just to our east and a second high centered
to our west. A >1018mb surface ridge is expected to continue
nosing in from the east. This high pressure surface and aloft wl
continue to limit convection and contribute to a warmer than
normal day. Tuesday looks to be the warmest day of the long term
period as highs top out 92-95F. Although wl still have a moist
airmass in place, surface dewpoints look to mix to around 70F
during the afternoon. This will result in peak heat index values
in the lower 100s. Wednesday the mid level ridge will be shunted
south as increasing troughiness over the mid/upper MS valley digs
south. This will lead to slightly cooler temperatures greater rain
chances. The main upper level trough will slide east Thursday but
broad troughiness and a stalled surface boundary will linger over
our region into Friday. Another shortwave trough looks to drop
out of the mid/upper MS valley Friday into Saturday prolonging
decent rain chances into the weekend. The rain chances and
associated cloud cover wl help keep afternoon highs cooler than
normal while morning lows run near normal through the period. /22/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail at all TAF sites through the period.
Typical SCT summer afternoon cumulus field has developed across
the area with a BKN high level cloud deck left over from residual
showers over the Delta. The main concern will be for isolated
showers and thunderstorms through the early evening hours. The
greatest chance will reside along and west of a line from HBG/PIB
to HKS/JAN up to GLH. Overall coverage is expected to remain low
enough to preclude any VCSH/VCTS mention in the 18z TAF package
and will treat any activity with future amendments if necessary.
Brief reductions to IFR visibilities/ceilings will be possible
within any of these showers and storms. While patchy fog cannot be
ruled out tonight into early tomorrow morning, confidence in
coverage is not high enough to warrant mention in the TAFs at this
point. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  93  73  94 /  14  19   5  17
Meridian      75  94  72  94 /   4  29   5  19
Vicksburg     74  94  73  94 /  21  16   5  14
Hattiesburg   74  94  73  94 /  11  19   6  25
Natchez       73  93  73  93 /  20  17   6  19
Greenville    73  93  73  93 /   5  17   5  15
Greenwood     74  93  72  94 /   5  26   5  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/22
Hazardous weather outlook, Aug 5, 3:11 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
311 PM CDT Sun Aug 5 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
062015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
311 PM CDT Sun Aug 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 5, 3:24 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
324 PM CDT SUN AUG 5 2018

MSZ060-061-052115-
Adams MS-Franklin MS-
324 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN AND EAST
CENTRAL ADAMS COUNTIES UNTIL 415 PM CDT...

At 323 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Bude to near Garden City to 8 miles
east of Dolorosa. Movement was north at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Kirby around 340 PM CDT.
  Kingston, Cranfield, Hamburg and Sibley around 355 PM CDT.
  Natchez around 415 PM CDT.

Other locations impacted by these storms include Roxie and Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 9115 3135 9121 3137 9122 3137 9124
      3133 9140 3147 9142 3163 9118 3163 9115
      3161 9115 3161 9095 3151 9089 3135 9083
      3135 9098 3134 9100 3135 9102 3133 9103
      3134 9107 3132 9112
TIME...MOT...LOC 2023Z 163DEG 18KT 3144 9093 3140 9110 3126 9123

DC
Special weather statement, Aug 5, 4:37 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
437 PM CDT SUN AUG 5 2018

MSZ054-055-052215-
Copiah MS-Simpson MS-
437 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SIMPSON AND EASTERN
COPIAH COUNTIES UNTIL 515 PM CDT...

At 436 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Rockport to 6 miles southwest of
Hopewell to Hazlehurst. Movement was north at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Gallman around 450 PM CDT.
  Union and Hopewell around 455 PM CDT.
  Crystal Springs around 500 PM CDT.
  Harrisville around 515 PM CDT.

Other locations impacted by these storms include Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3179 9049 3204 9044 3204 9005 3185 9007
      3176 9013 3175 9016 3173 9019 3172 9021
      3172 9023 3171 9026 3171 9031
TIME...MOT...LOC 2136Z 194DEG 14KT 3184 9019 3188 9029 3188 9039

DC
Special weather statement, Aug 5, 4:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
451 PM CDT SUN AUG 5 2018

LAZ025-MSZ047-053-052230-
Tensas LA-Warren MS-Claiborne MS-
451 PM CDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS PARISH...
CLAIBORNE AND SOUTHWESTERN WARREN COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Rocky Springs to 6 miles north of
Port Gibson to 6 miles southeast of Newellton. Movement was north at
15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Newellton and Rocky Springs around 505 PM CDT.
  Reganton around 520 PM CDT.
  Yokena around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3217 9130 3219 9102 3217 9073 3182 9078
      3183 9088 3186 9101 3187 9114 3188 9126
TIME...MOT...LOC 2150Z 179DEG 12KT 3204 9084 3204 9099 3202 9115

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:24 PM CDTSpecial Weather StatementJANAdams, Franklin51 min
Aug 5, 4:37 PM CDTSpecial Weather StatementJANCopiah38 min
Aug 5, 5:12 PM CDTSpecial Weather StatementJANSimpson33 min
Aug 5, 6:06 PM CDTSpecial Weather StatementJANWarren24 min
Aug 5, 6:22 PM CDTSpecial Weather StatementJANWarren38 min
Aug 5, 6:33 PM CDTSpecial Weather StatementJANWarren42 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.